Experts from the University of Texas Medical Branch at Galveston conducted a comparative analysis to find out if testosterone therapy is a cause of blood clots. The analysis, which involved more than 30,000 men, is the first large-scale study of its kind. The researchers found no link between the two, and further explained their findings published July 20 in the online journal Mayo Clinic Proceedings.
The study concluded that middle-aged and older men receiving testosterone therapy are not exposed to a risk of blood clotting in their veins.
Next to heart attack and stroke, venous thromboembolism (VTE) is the third most common among cardiovascular illnesses. The two most common types of VTE cause blood clot in the legs – deep vein thrombosis, and in the lungs – pulmonary embolism.
In the study, the researchers looked at 30,572 commercially insured men of 40 years and up, from January 2007 to December 2012. The researchers matched cases with three control subjects on diagnosis of low testosterone and other pro-clotting conditions, age and geographic region. They defined the cases as men who were primarily diagnosed of VTE and for 60 days, after diagnosis, received anticoagulant drug.
The study found that, along with intramuscular injections and topical creams, prescriptions for testosterone therapy do not at all increase the risk of VTE. Even when a patient diagnosed with VTE took testosterone therapy 15, 30 or 60 days, the results were the same. Testosterone therapy had no association to the diagnosis.
A smaller-scale study in 2014 looked at case reports and post-marketing surveillances, which led the Federal Drug Administration to require testosterone product manufacturers to add warning signs about possible VTE risks to the labels of their products.
“To date, there have been no published comparative, large-scale studies examining the association of testosterone therapy and the risk of VTE,” said Dr. Jacques Baillargeon, epidemiology professor at the department of preventive medicine and community health, and the lead author of the report.
Baillargeon recognizes other risks of testosterone therapy in sexual dysfunction, osteoporosis, decreased lean muscle mass and increased fat tissue levels, possible metabolic syndrome and cardiovascular illnesses. He stresses the importance of more studies to further asses the long-term effects of testosterone therapy.